Alert archive / North Carolina / Beach Hazards Statements in 2020

Beach Hazards Statement 35, NWS Newport/Morehead City, NC

August 23, 2020Carteret County, Dare County, Hyde County, North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Aug 23, 2020, 8:23 PM EDT for Carteret County, Dare County, Hyde County, North Carolina. It took effect at Aug 24, 2020, 8:00 AM EDT. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Aug 23, 2020, 8:23 PM EDT (00:23 UTC)
In effect from
Aug 24, 2020, 8:00 AM EDT
Expired
Aug 24, 2020, 11:18 AM EDT
In force
3 hr
Issued by
NWS Newport/Morehead City, NC

Counties Carteret County, NC, Dare County, NC, Hyde County, NC

The radar

The Morehead City radar (KMHX), 92 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.4 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2020-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 277 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2020-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
277 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
1092 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

771 
WHUS42 KMHX 240023
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
823 PM EDT Sun Aug 23 2020

NCZ196-204-205-241230-
/O.NEW.KMHX.BH.S.0035.200824T1200Z-200825T0000Z/
East Carteret-Ocracoke Island-Hatteras Island-
823 PM EDT Sun Aug 23 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT MONDAY THROUGH
MONDAY EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches from Cape Hatteras to Cape Lookout.

* WHEN...From 8 AM EDT Monday through Monday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 6 AM and 7 PM Monday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current remain calm.
Don't fight the current. Swim in a direction following the
shoreline. When out of the current, swim back to shore. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$
2 follow-up statements
817 
WHUS42 KMHX 240839
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
439 AM EDT Mon Aug 24 2020

NCZ196-204-205-242045-
/O.CON.KMHX.BH.S.0035.200824T1200Z-200825T0000Z/
East Carteret-Ocracoke Island-Hatteras Island-
439 AM EDT Mon Aug 24 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches from Cape Hatteras to Cape Lookout.

* WHEN...From 8 AM EDT this morning through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 6 AM and 7 PM today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current remain calm.
Don't fight the current. Swim in a direction following the
shoreline. When out of the current, swim back to shore. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$
198 
WHUS42 KMHX 241518
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
1118 AM EDT Mon Aug 24 2020

NCZ196-204-205-241630-
/O.CAN.KMHX.BH.S.0035.000000T0000Z-200825T0000Z/
East Carteret-Ocracoke Island-Hatteras Island-
1118 AM EDT Mon Aug 24 2020

...BEACH HAZARDS STATEMENT IS CANCELLED...

High rip current risks have been lowered to Moderate due to
current buoy data.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Aug 23, 7:05 PM EDT, 1 hour 18 minutes earlier.

Area forecast discussion, Aug 23, 7:05 PM EDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
705 PM EDT Sun Aug 23 2020

.SYNOPSIS...
High pressure will slowly strengthen and build in from the east
through early next week, before shifting a bit further south by
mid week.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/..
As of 705 PM Sunday...Showers with some embedded thunderstorms
impacting the southwestern zones earlier, but has dissipated
with only a few very light showers or sprinkles. Will keep a
very small PoPs over the southwestern inland sections of the CWA
for another hour or two and will probably be able to drop
completely on the next update. Did maintain the very low chance
of coastal showers toward morning as a few high-resolution
models still hint at this. Lows tonight low to mid 70s area-
wide.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
As of 330 PM Sunday...Not a huge different from today with a
fair amount of mid and high level clouds still expect with highs
mainly in the 80s. Highest threat for showers and storms will be
roughly in the same area as today, along the southwest part of
our area.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
As of 300 AM Sun...High pressure expected to be the main
influence in the long term, with hot conditions expected by mid
week. Mostly dry weather expected through the beginning of next
weekend, when low pressure or a cold front move into the region.

Monday and Tuesday...Strong high pressure will be centered off
the SE coast Monday and Tuesday, with subsidence and dry air
keeping the area mostly dry. However, mid to upper level
moisture will continue to stream into the area from the Tropical
Cyclones in the Gulf of Mexico, which will lead to some overcast
skies (filtered sunshine at best), and chances for some
occasional sprinkles. Despite low level heights building,
aforementioned cloud cover will limit highs to the upper 80s to
around 90. Tuesday could get a little warmer depending on how
quickly the high level moisture clears out of the area, and if
unfiltered sunshine returns before the afternoon is over.

Wednesday through Saturday...An approaching upper level trough
over Great Lake/Northeast will squeeze high pressure southwestward
on Wednesday, and then high pressure rebuilds over the SE
Atlantic Thursday through Saturday. Low level heights will
continue to increase during this period and hot temperatures are
expected with afternoon highs in the low to mid 90s. With high
humidity, heat index values of 100-105 are possible as well.
Despite hot temps mostly dry conditions are expected Wednesday
and Thursday, with increasing (scattered) chances expected
Friday and Saturday as a upper level trough moves across the
Great Lakes and a cold front approaches from the NW. There is
some chance that the remnants of Laura could push across the
area, but there is still high uncertainty with the evolution of
that.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
Short Term /through 00Z Tuesday/...
As of 705 PM Sunday...With any very light precipitation ending
soon, conditions will be VFR through the overnight hours and
through the end of the TAF cycle at 18Z Monday. Overnight
model guidance suggests some MVFR cigs possible briefly prior to
sunrise. Given the abundance of mid and high clouds, will
continue to leave out of the forecast.

Winds near calm tonight, becoming southwest 5 to 10 kts again
Monday.

Long Term /Monday night through Friday/...
As of 315 AM Sun...Mostly VFR conditions expected through the
long term as high pressure builds in. Some isolated bouts of
early morning fog/stratus will be possible though.

&&

.MARINE...
Short Term /through Tonight/...
As of 705 PM Sunday...Increased winds just a bit over the far
southern tier and Pamlico Sound for the evening, but the daily
diurnal increase should trend downward later this evening, with
seas overnight 2-3 feet. Similar winds Monday with southwest
winds 10 to 15 kts, but some gusts toward 20 kts possible late
afternoon/evening. As we begin to see the fringe swell from
Laura, seas will build to 3 to 5 feet late in the day into the
evening.

Long Term /Monday through Thursday/...
As of 315 AM Sun...Decent boating conditions expected this
week, with winds remaining light. Only wildcard will be how much
swell builds into the area from distant Tropical Storm (and
possibly Hurricane) Laura. Right now, seas are expected to peak
at 3-5 feet Monday through Wednesday, with a brief period of 6
feet possible during the peak on Tuesday. Winds will be mostly
out of the SW at 5-15 kts, though could briefly increase to
15-20 kts Tuesday night/Wednesday morning, before becoming SW
10-15 the rest of Wednesday and Thursday.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...MHX
NEAR TERM...CTC
SHORT TERM...
LONG TERM...SGK
AVIATION...EH/CTC/SGK
MARINE...EH/CTC/SGK
Hazardous weather outlook, Aug 23, 4:31 AM EDT, 15 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
431 AM EDT Sun Aug 23 2020

NCZ029-044>047-079>081-090>092-094-193-194-198-203-240845-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-Northern Outer Banks-
431 AM EDT Sun Aug 23 2020

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hot and humid conditions will return Wednesday through Friday with
heat index values of 100 to 105.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-204-205-240845-
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
431 AM EDT Sun Aug 23 2020

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hot and humid conditions will return Wednesday through Friday with
heat index values of 100 to 105.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Beach Hazards Statements in North Carolina, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.